Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Morristown, TN

August 18, 2018Blount County, Loudon County, Monroe County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 18, 2018, 11:21 PM EDT for Blount County, Loudon County, Monroe County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 11:21 PM EDT (03:21 UTC)
Expired
Aug 19, 2018, 2:15 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Blount County, TN, Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

643 
WGUS54 KMRX 190321
FFWMRX
TNC009-105-123-190615-
/O.NEW.KMRX.FF.W.0026.180819T0321Z-180819T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1121 PM EDT SAT AUG 18 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Loudon County in east Tennessee...
  Central Blount County in east Tennessee...
  Northern Monroe County in east Tennessee...

* Until 215 AM EDT.

* At 1121 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Maryville, Lenoir City, Sweetwater, Loudon, Madisonville, Vonore,
  Greenback, Friendsville, Philadelphia, Fort Loudon State Park,
  McGee Carson Peninsula, Walland, Happy Valley, Citico Beach, Clover
  Hill, Talassee and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3556 8450 3557 8450 3559 8451 3578 8442
      3577 8439 3581 8438 3574 8381 3552 8384
      3552 8387 3551 8389

$$

Moulton
2 follow-up statements
016 
WGUS74 KMRX 190516
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
116 AM EDT SUN AUG 19 2018

TNC009-123-190521-
/O.CAN.KMRX.FF.W.0026.000000T0000Z-180819T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount TN-Monroe TN-
116 AM EDT SUN AUG 19 2018

...THE FLASH FLOOD WARNING FOR CENTRAL BLOUNT AND NORTHERN MONROE
COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3562 8419 3562 8425 3563 8425 3564 8428
      3567 8432 3564 8438 3567 8435 3571 8434
      3574 8432 3576 8425 3576 8415 3571 8417
      3567 8416 3566 8413 3565 8413 3562 8416

$$

TNC105-190615-
/O.CON.KMRX.FF.W.0026.000000T0000Z-180819T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Loudon TN-
116 AM EDT SUN AUG 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
SOUTHEASTERN LOUDON COUNTY...

At 111 AM EDT, Doppler radar indicated light to moderate showers 
still occuring over the warned area. Some locations will continue to 
see water rise. 

Some locations that will experience flooding include...
Greenback and Tellico Village. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3562 8419 3562 8425 3563 8425 3564 8428
      3567 8432 3564 8438 3567 8435 3571 8434
      3574 8432 3576 8425 3576 8415 3571 8417
      3567 8416 3566 8413 3565 8413 3562 8416

$$

SR
526 
WGUS74 KMRX 190611
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
211 AM EDT SUN AUG 19 2018

TNC105-190620-
/O.EXP.KMRX.FF.W.0026.000000T0000Z-180819T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Loudon TN-
211 AM EDT SUN AUG 19 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LOUDON COUNTY WILL EXPIRE
AT 215 AM EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3562 8419 3562 8425 3563 8425 3564 8428
      3567 8432 3564 8438 3567 8435 3571 8434
      3574 8432 3576 8425 3576 8415 3571 8417
      3567 8416 3566 8413 3565 8413 3562 8416

$$

SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 8:34 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 18, 8:34 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
834 PM EDT Sat Aug 18 2018

.DISCUSSION...
A few adjustments were made to the forecast to better match radar
and satellite trends over the next few hours, but the forecast is
generally on track through the overnight hours. Models indicate
that any elevated convective activity overnight will be mainly in
the southern half, which is reasonable given how the northern half
has been worked over with rain this evening. Low clouds and fog
are expected to blanket most of the area after midnight through
sunrise.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, Aug 18, 3:19 PM EDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
319 PM EDT Sat Aug 18 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
319 PM EDT Sat Aug 18 2018 /219 PM CDT Sat Aug 18 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are in the
forecast through this evening. Some of the stronger storms could
produce gusty winds and frequent cloud to ground lightning. In
addition, deep moisture in the atmosphere could yield periods of
heavy rainfall possibly resulting in isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms possible Sunday but not as
widespread. Some of these storms may be strong with isolated wind
damage and localized flooding possible.

Our attention then turns toward another system that moves in
on Monday and Tuesday. This storm system could produce another
round of potential strong to severe thunderstorms. Once again,
the primary threats will be isolated damaging winds and localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 18, 10:57 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      5 SW ABINGDON           36.66N 82.03W
08/18/2018                   WASHINGTON         VA   911 CALL CENTER

            FLOODING ON LEE HIGHWAY BETWEEN HALLS BOTTOM ROAD AND OAK
            PARK DRIVE.

&&

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:30 PM EDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe3 hr

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.